zbMATH — the first resource for mathematics

Schubert varieties are arithmetically Cohen-Macaulay. (English) Zbl 0541.14039
Let G be a semisimple algebraic group over an algebraically closed field of arbitrary characteristic. Let B be a Borel subgroup and \(Q\supset B\) a parabolic subgroup of G. The closure of a B-orbit in G/Q is called a Schubert variety. We prove in this paper the following theorems:
Theorem 1. Let X and Y be unions of Schubert varieties in G/Q taken with the reduced subscheme structure. Then their scheme theoretic intersection \(X\cap Y\) is reduced. - Theorem 2. Let X be a union of Schubert varieties in G/Q taken with the reduced subscheme structure and L a line bundle on G/Q with \(H^ 0(G/Q,L)\neq 0.\) Then \(H^ i(X,L)=0\) for \(i>0\) and \(H^ 0(G/Q,L)\to H^ 0(X,L),\) the restriction map, is surjective. - Theorem 3. Let X be a Schubert variety in G/Q. Then X is Cohen-Macaulay and in the projective embedding given by any ample line bundle on G/Q it is arithmetically Cohen-Macaulay.
The proofs proceed by reducing to characteristic p\(>0\). The key point is the fact that the p-th power map \({\mathcal O}_{G/Q}\to F_*{\mathcal O}_{G/Q}\) where F is the absolute Frobenius morphism, has a splitting which gives compatible splitting of the corresponding map for any Schubert variety in G/Q. This is a further development of the methods of the papers ”Frobenius splitting and cohomology vanishing for Schubert varieties” by V. B. Mehta and the author [preprint (to appear)] and ”Projective normality of flag varieties and Schubert varieties” by S. Ramanan and the author [Invent. Math. (to appear)].

14M05 Varieties defined by ring conditions (factorial, Cohen-Macaulay, seminormal)
14M15 Grassmannians, Schubert varieties, flag manifolds
Full Text: DOI EuDML
[1] DeConcini, C., Lakshmibai, V.: Arithmetic Cohen-Macaulayness and arithmetic normality for Schubert varieties. Am. J. Math.103, 835-850 (1981) · Zbl 0475.14045
[2] Demazure, M.: Désingularisation des variétés de Schubert généralisées. Ann. Sc. E.N.S.7, 53-88 (1974) · Zbl 0312.14009
[3] Hartshorne, R.: Algebraic geometry. Graduate Texts Math. Berlin-Heidelberg-New York: Springer 1977 · Zbl 0367.14001
[4] Hochster, M.: Grassmannians and their Schubert varieties are arithmetically Cohen-Macaulay. J. Algebra25, 40-57 (1973) · Zbl 0256.14024
[5] Huneke, C., Lakshmibai, V.: Cohen-Macaulayness and normality of the multi-cones over Schubert varieties inSL(n)/B (Preprint)
[6] Kempf, G.: Vanishing theorems for flag manifolds. Am. J. Math.98, 325-331 (1976) · Zbl 0338.14019
[7] Kempf, G.: Linear systems on homogeneous spaces. Ann. Math.103, 557-591 (1976) · Zbl 0327.14016
[8] Kempf, G. et al.: Toroidal Embeddings. Lect. Notes Math.339. Berlin-Heidelberg-New York: Springer 1973
[9] Lakshmibai, V., Seshadri, C.S.: Geometry ofG/P-V. (To appear in Ann. Sci. E.N.S. 1985)
[10] Laksov, D.: The arithmetic Cohen-Macaulay character of Schubert schemes. Acta Math.129, 1-9 (1972) · Zbl 0233.14012
[11] Mehta, V.B., Ramanathan, A.: Frobenius splitting and cohomology vanishing for Schubert varieties. (To appear in Ann. Math. 1985) · Zbl 0601.14043
[12] Musili, C.: Postulation formula for Schubert varieties. J. Indian Math. Soc.36, 143-171 (1972) · Zbl 0277.14021
[13] Ramanan, S., Ramanathan, A.: Projective normality of flag varieties and Schubert varieties. Invent. Math.79, 217-224 (1985) · Zbl 0553.14023
[14] Ramanathan, A.: Equations defining Schubert varieties and Frobenius splitting of the diagonal. (Preprint) · Zbl 0634.14035
[15] Musili, C., Seshadri, C.S.: Schubert varieties and the variety of complexes. In: Arithmetic and Geometry. Volume dedicated to I.R. Shaferavich.2, pp. 329-359. Boston: Birkhauser 1983 · Zbl 0567.14030
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.